Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 30, 1998, 12:01 PM CST for Osage County, Shawnee County, Wabaunsee County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 1998, 12:01 PM CST (18:01 UTC)
- Expired
- Mar 30, 1998, 12:30 PM CST
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 32 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 12:05 PM CST | Hail 0.75 | Harveyville, KS | |
| Mar 30, 12:20 PM CST | Hail 0.75 | Topeka, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
848
WUUS1 KTOP 301802 RRA
SVRTOP
KSC139-177-197-301830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1201 PM CST MON MAR 30 1998
* SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
SHAWNEE COUNTY IN EAST CENTRAL KANSAS
NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 1230 PM CST
* SOME LOCATIONS AFFECTED
SILVER LAKE
DOVER
AUBURN
HARVEYVILLE
TOPEKA
* AT NOON CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 24 MILES SOUTHWEST OF TOPEKA...MOVING
NORTHEAST AT 70 MILES PER HOUR.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:45 AM CST, 8 hours 16 minutes earlier.
Area forecast discussion, Mar 30, 3:45 AM CST, 8 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 345 AM CST TUE MAR 30 1998 PRECIP CHANCES TODAY...THEN WINDS AND TEMPERATURES TODAY AND TONIGHT THE MAIN FORECAST PROBLEMS... HEAVY PRECIPITATION EVENT IS OVER FOR CWA ALTHOUGH WILL HAVE TO DEAL WITH LIGHTER PRECIPITATION MOVING ACROSS THE CWA THIS MORNING ...AND POSSIBLY STILL SOME SCATTERED SHOWERS DURING THE AFTERNOON. WATER VAPOR/IR IMAGERY SHOWS SWIRL NEAR GAG AT THIS TIME AND IS IN GOOD AGREEMENT WITH ETA POSITION OF VORT MAX AT 06Z. VERY STRONG UPPER JET ON EAST SIDE OF LOW WILL LIFT LOW NORTHEAST INTO IOWA TODAY AND MODELS INDICATING SPEED MAX/SHORTWAVE TROUGH WILL MOVE PAST CWA BY LATE MORNING PUTTING FAIR AMOUNT OF NVA/SUBSIDENCE OVER THE AREA BY THAT TIME. 88-D SHOWING AREA OF PRECIPITATION MOVING THROUGH CENTRAL KS AT THIS TIME AHEAD OF SPEED MAX AND THUS WILL GO WITH SCATTERED SHOWERS FOR THE MORNING...COULD BE SOME SNOW SHOWERS IN NORTH CENTRAL KS WHERE MODELS INDICATE 850 MB TEMPERATURES TO BE DROPPING BELOW FREEZING. AS THE LOW LIFTS OUT ACROSS KS TODAY...MODELS SHIFT 500 MB COLD POOL OF -26 TO -28 ACROSS CWA DURING THE AFTERNOON...RESULTING IN STEEP LAPSE RATES AND THUS WILL KEEP A CHANCE FOR SHOWERS OVER THE ENTIRE CWA THROUGH THE AFTERNOON. SUBSIDENCE COULD BRING SOME BRIEF SUNSHINE OVER EAST CENTRAL KS SO WILL GO WITH HIGHS AROUND 50 THAT AREA...BUT UP ALONG THE NEBRASKA BORDER...CLOUDY SKIES SHOULD HOLD HIGHS TO THE MIDDLE 40S. WITH ETA/AVN MODELS INCREASING 850 MB WINDS INTO 35-40 KT RANGE OVER CWA AS SURFACE LOW CRANKS UP OVER IOWA...WILL GO FOR 20-30 MPH WINDS BY AFTERNOON AND DROP ONLY INTO 15-25 MPH RANGE FOR TONIGHT. TIME SECTIONS INDICATING CLOUDS MAY NOT CLEAR OUT OF NORTHEAST AND EAST CENTRAL KANSAS UNTIL WEDNESDAY MORNING SO EXPECT TEMPERATURES TO STAY ABOVE FREEZING IN THE MIDDLE 30S THOSE AREAS THE NORTH CENTRAL MAY CLEAR OUT AFTER MIDNIGHT AND WILL GO WITH THE LOWER 30S THERE. BETTER WEATHER ON TAP FOR WEDNESDAY AS WINDS WILL BE ON THE DECREASE AND CLOUDS SHOULD CLEAR OUT OF ENTIRE CWA BY LATE MORNING. MOS GUIDANCE LOOKS REASONABLE WITH HIGHS MOSTLY IN THE 60 TO 65 DEGREE RANGE. .TOP...NONE. PB
In the hours before
Local storm report, Mar 30, 7:11 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
711 AM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
SUN NGT AURORA KS .75 INCH HAIL
03/29/98 CLOUD DELAYED REPORT
ACTUAL TIME UNKNOWNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:50 PM CST | Severe Thunderstorm Warning | TOP | Ottawa | 25 min |
| Mar 29, 8:09 PM CST | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 36 min |
| Mar 29, 8:50 PM CST | Severe Thunderstorm Warning | TOP | Ottawa | 25 min |
| Mar 29, 9:41 PM CST | Severe Thunderstorm Warning | TOP | Clay | 34 min |
| Mar 29, 10:17 PM CST | Severe Thunderstorm Warning | TOP | Marshall, Washington | 28 min |
| Mar 29, 10:45 PM CST | Severe Thunderstorm Warning | TOP | Marshall | 30 min |
| Mar 29, 11:04 PM CST | Severe Thunderstorm Warning | TOP | Ottawa | 26 min |
| Mar 29, 11:46 PM CST | Severe Thunderstorm Warning | TOP | Cloud | 29 min |
| Mar 29, 11:53 PM CST | Severe Thunderstorm Warning | TOP | Washington | 22 min |
| Mar 30, 12:13 AM CST | Severe Thunderstorm Warning | TOP | Cloud | 32 min |
| Mar 30, 10:40 AM CST | Severe Thunderstorm Warning | TOP | Nemaha | 30 min |
| Mar 30, 12:22 PM CST | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 23 min |
| Mar 30, 1:44 PM CST | Severe Thunderstorm Warning | TOP | Jefferson | 31 min |
| Mar 30, 1:55 PM CST | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 35 min |
| Mar 30, 2:25 PM CST | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 35 min |
| Mar 30, 3:02 PM CST | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.